Hail, Sherman
- When
- May 8, 2:22 PM MST
- Where
- Sherman County, Goodland
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.350, -101.717
11 hail, 4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 8, 1:41 PM MST, 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 241 PM MDT MON MAY 8 2006 .DISCUSSION...THE 20Z SURFACE ANALYSIS PLACES A TROUGH ACROSS THE SOUTHEAST FORECAST AREA AND A COLD FRONT ACROSS THE NORTHWEST. DEWPOINTS WERE DROPPING INTO THE 40S BEHIND THE TROUGH WITH DEWPOINTS AS LOWS AS THE UPPER 20S IN THE FAR WEST ZONES. WATER VAPOR SHOWS THE MAIN UPPER LOW ACROSS CENTRAL WYOMING WITH SHORTWAVE ENERGY MOVING AHEAD OF IT INTO THE NORTHWEST FORECAST AREA. LATEST LOOK OUT THE WINDOW SHOWS CONVECTION BEING SQUELCHED BY DRIER AIR MOVING IN FROM THE WEST. FLOW ALOFT WILL BE WESTERLY TONIGHT/TUESDAY AND THEN BECOME NORTHWEST TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. A RIDGE/SUBSIDENCE WILL BUILD INTO THE ROCKIES THURSDAY/THURSDAY NIGHT. AT THE SURFACE...HIGH PRESSURE WILL BUILD IN BEHIND A FRONT TONIGHT AND CONTINUE THROUGH THURSDAY NIGHT. THERE IS ANOTHER FRONT THAT COMES THROUGH ON TUESDAY. MAIN CONSIDERATIONS FOR THIS FORECAST WILL BE POPS. THE SURFACE TROUGH IS MOVING RAPIDLY THROUGH THE FORECAST AREA TODAY AND WILL NEED TO MONITOR ITS PROGRESS TO DETERMINE THUNDERSTORM COVERAGE. A COLD FRONT WILL FOLLOW THE TROUGH BUT INSTABILITY IS LACKING SO WOULD EXPECT SHOWERS. A SHORTWAVE WILL ALSO ACCOMPANY THIS FRONT SO CANNOT RULE OUT ISOLATED THUNDERSTORMS. SHOWER ACTIVITY SHOULD WIND DOWN AFTER MIDNIGHT. ANOTHER FRONT WILL MOVE INTO THE FORECAST AREA TUESDAY AFTERNOON. THUNDERSTORMS SHOULD FIRE ALONG THIS FRONT IN THE AFTERNOON AND PROGRESS ACROSS THE AREA TUESDAY NIGHT. WIDESPREAD DYNAMICS ARE INDICATED FOR THE FORECAST AREA ON WEDNESDAY AS THE MAIN UPPER LOW MOVES EAST ACROSS THE NORTHERN PLAINS. GFS/NAM FORECAST SOUNDINGS INDICATE A LACK OF LOW LEVEL MOISTURE AND AM TEMPTED TO LOWER POPS TO SLIGHT CHANCE BUT THE SOUNDING IS PROBABLY TOO DRY. FOR NOW WILL KEEP CHANCE POPS FOR THIS EVENT. DYNAMICS MOVE AWAY BY 00Z THURSDAY SO WILL KEEP DRY CONDITIONS FROM WEDNESDAY EVENING THROUGH THURSDAY NIGHT. 850MB TEMPERATURES ARE WARMEST ON TUESDAY AND THEN COOL 4 TO 5 DEGREES FOR WEDNESDAY/THURSDAY. FOLLOWED MET GUIDANCE FOR MAX TEMPERATURES AND MAV FOR LOW TEMPERATURES. DAYS 4-7...A RIDGE WILL BE OVER THE ROCKIES DURING THIS TIME. AT THE SURFACE...LOW PRESSURE MOVES INTO NORTHWEST KANSAS ON SATURDAY AND AN ASSOCIATED FRONT WILL FOCUS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY/SUNDAY AFTERNOON AND EVENING. HIGH PRESSURE/SUBSIDENCE FOLLOWS ON MONDAY. MAX TEMPERATURES SHOULD BE A FEW DEGREES ABOVE NORMAL IN THE LOWER TO MID 70S. LOWS WILL ALSO BE A FEW DEGREES ABOVE NORMAL IN THE MID TO UPPER 40S. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && FS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT MON MAY 8 2006 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1145 AM CDT MON MAY 8 2006 /1045 AM MDT MON MAY 8 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON IN THE EXTREME SOUTHEASTERN PART OF THE AREA...EAST OF A HILL CITY TO GOVE KANSAS LINE. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A SURFACE TROUGH IN RESPONSE TO DAYTIME HEATING AND AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE CENTRAL PLAINS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT. ELSEWHERE IN THE TRI STATE AREA...ISOLATED HIGH BASED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AS A COLD FRONT MOVES THROUGH. LOCALLY GUSTY WINDS WILL BE POSSIBLE. THUNDERSTORMS WILL DIMINISH THIS EVENING AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING AND AS COOLER AIR MOVES IN BEHIND THE COLD FRONT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND EVENING AS THE NEXT IN A SERIES OF UPPER DISTURBANCES MOVE EAST OF THE ROCKIES AND ACROSS THE CENTRAL HIGH PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. LOCKHART/JDK
The Goodland radar (KGLD), 2 km away, was scanning. The volume nearest the first event began at 21:20 UTC.
11 hail, 4 thunderstorm wind. Local standard time, as filed.
Hail covering Interstate 70.
Three-inch diameter antenna pole bent to 90 degree angle, six-inch tree limbs down.
Broken windshield.
Four to six inch diameter tree branches down on about 20% of the trees in the town of Gove, with some minor sign damage. Several large trees down and several large (10-14" diameter) limbs broken off trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512474, 5512475, 5512476, 5512477, 5512478, 5512479, 5512480, 5512481, 5512482, 5512483, 5512484, 5512485, 5512486, 5512487, 5512488.